Montana, 2024

High Wind in Montana, June 11, 2024

June 11, 2024 · NWS TFX · 1 event in 1 county or zone

A Pacific cold front brought relatively strong upper level westerly winds to the area June 11. For the most part, gusts remained below 55 mph, but a single 59 mph gust was measured at the Cut Bank Airport as daytime mixing peaked.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific cold front brought relatively strong upper level westerly winds to the area June 11. For the most part, gusts remained below 55 mph, but a single 59 mph gust was measured at the Cut Bank Airport as daytime mixing peaked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 11, 3:48 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 11, 3:48 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
448 PM MDT Tue Jun 11 2024

...Aviation Section Updated...

.SYNOPSIS...
Dry and breezy to windy conditions are expected over the next couple
of days while temperatures generally run above average. Another
round of showers and thunderstorms will arrive this weekend as
another weather system moves through the area bringing cooler and
windier weather.

&&

.DISCUSSION...

Tonight thru Wednesday... Breezy conditions will continue over the
next couple days as temperatures remain well above average.
Overall the strongest winds are expected before midnight tonight.
When looking at the potential for high wind, a stray gust above
60 mph cannot be ruled out along the lower elevations of the Rocky
Mountain Front. But the probabilities of widespread impacts for
both the lower and higher criteria zones makes it difficult to
justify going with a high wind warning at this point in time.
Thus, an SPS has been issued for the Browning and Cut Bank areas
which should cover the main threat. Otherwise, winds will start to
taper off later in the afternoon on Wednesday into the evening.

Thursday and beyond... Another brief period of transient ridging
aloft will bring calmer winds and continued dry conditions for
Thursday and much of Friday before another Pacific trough brings
unsettled conditions next weekend. Although uncertainty remains
with the specifics of this system, most ensembles favor the
primary circulation and moisture staying north in Canada, which
reduces the likelihood for widespread rainfall for North-central
and Southwest Montana. The first opportunity for precipitation
comes later Friday into Saturday when southwesterly flow and a
cold frontal passage encourage a period of shower and thunderstorm
development. Breezy to windy conditions and cooling temperatures
are then expected for the remainder of the weekend with another
chance for scattered showers late Sunday into Monday. - RCG

&&

.AVIATION...

12/00Z TAF Period

VFR conditions prevail this TAF period. The concern will be for
gusty winds across the plains through the TAF period. Confidence for
long duration LLWS was not high enough to include in plains TAFs at
this time. Airfields that are a bit more sheltered across the plains
should expect instances of LLWS through the overnight. Otherwise the
only other concern will be for an isolated shower or two across SW
MT and along the Rocky Mountain Front this evening. Confidence in
any shower impacting a terminal is too low to mention in TAFs. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  76  41  78 /   0   0   0   0
CTB  47  70  39  75 /   0   0   0   0
HLN  53  79  46  83 /   0   0   0   0
BZN  49  79  43  81 /  10   0   0   0
WYS  42  76  37  79 /  10   0   0   0
DLN  47  80  43  83 /   0   0   0   0
HVR  53  76  44  77 /   0   0   0   0
LWT  48  74  43  75 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 11, 1:28 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Tue Jun 11 2024

MTZ302-303-120100-
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, and Santa Rita
228 PM MDT Tue Jun 11 2024

...Strong winds this evening along the front range of the Rockies
and in the Cut Bank area...

Expect strong winds to develop along the front range of the Rockies
and in the Cut Bank area by early this evening, with the strong
winds diminishing around Midnight.

Wind gusts could reach 65 mph in the Browning and Babb areas, with
wind gusts around 55 mph possible around Cut Bank.

The strong wind gusts will create difficult travel conditions for
semis and campers, especially along Highway 2 from Cut Bank to
East Glacier Park and Highway 89 from Pendroy to Babb.

Brusda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
June 11, 5:22 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

ASOS station KCTB measured a 59 mph gust during peak heating.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179946.